It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



ADD / ADHD Message Board


ADD / ADHD Board Index
Board Index > ADD / ADHD | 0-9 A B C D E F G H I J K L M N O P Q R S T U V W X Y Z


I have a 5-year old son recently diagnosed ADHD, his physician put him on 10 mg of Adderal which turned out to be too high of a dose. His personality diminished so they lowered it to 5mg, he's doing much better but I'm concerned of the long-term effects of this medication. Does anyone know of any long-term side effects? I'm mostly concerned with personality/behavioral changes in the long run. His only side effect currently is irritability coming down off it at the end of the day. Thanks for any advise!
[QUOTE=mikilyn]I have a 5-year old son recently diagnosed ADHD, his physician put him on 10 mg of Adderal which turned out to be too high of a dose. His personality diminished so they lowered it to 5mg, he's doing much better but I'm concerned of the long-term effects of this medication. Does anyone know of any long-term side effects? I'm mostly concerned with personality/behavioral changes in the long run. His only side effect currently is irritability coming down off it at the end of the day. Thanks for any advise![/QUOTE]

These drugs are very hard on the heart, vascular system and kidneys, it's hard to say what long term effect they will have on health; however, recent studies indicate a link between long term use of amphetamines and the development of depression. I'm sure we can't know the results of lifetime use right now since the widespread use of these drugs sort of took off in the 1990's which is very recent in history when talking about discovery of long term effects; I've heard it can take near 20-30 years of research to find out.
I wouldn't go so far as to say that stimulant medication "causes" heart attacks. Though it may definitely be a contributing factor in people with underlying medical conditions they may be unaware of. A credible physician would not prescribe stimulant medication to a patient without first checking for possible underlying medical conditions that may predispose the patient to myocardial infarction.

In healthy individuals with no underlying risk of heart disease/cardiac disorder, heart attack is actually very uncommon with the regularly prescribed LOW doses of amphetamine. At 75mg/day Muztang's doctor was setting her up for trouble -- as 75mgs is WAY MORE than the dosage deemed safe by the FDA. Also, we should take into account that Muztang was taking Dexedrine which is made up of dextroamphetamine -- more potent than drugs like Adderall which are made up of a mixed amphetamine salt (dextro- and levo- amphetamine).

Also, women are more likely than men to suffer congential valve defects that almost always go unnoticed and very rarely lead to a serious problem UNLESS unnecessary stress is put on the heart (like with high doses of stimulant medication).

I am just trying to put things in perspective. Just because someone takes stimulant medication does NOT predispose them to heart problems down the road. If they are taking a low dose and are an all-around healthy individual, their chances of suffering any serious cardiac consequences are slim. Also, it is suggested that patients taking stimulant medication undergo an EKG for every year of treatment to detect any abnormalities in cardiac function. Obviously, Muztang's doctor didn't order this test, because if s/he had, Muztang would have likely been taken off the meds immediately and could have avoided the heart attack.

Just the fact the Muztang was "speeding so hard" and was basically feeling high from the drug should have raised a red flag. Stimulant medication is meant to treat ADD/HD... not make the patient high. If the med is causing euphoria and the like, the patient is on a completely unreasonable dosage. At normally prescribed low doses, amphetamine will NOT cause euphoria of any sort, it will simply treat the disease at hand. Consistently bombarding the brain and circulatory system with these extreme doses of amphetamine would surely lead to something devastating, the same way "street speed" would. But at normal doses and in a healthy individual, there is no reason to be worried!!!!!
[QUOTE=malibubarbie999]I wouldn't go so far as to say that stimulant medication "causes" heart attacks. Though it may definitely be a contributing factor in people with underlying medical conditions they may be unaware of. A credible physician would not prescribe stimulant medication to a patient without first checking for possible underlying medical conditions that may predispose the patient to myocardial infarction.

In healthy individuals with no underlying risk of heart disease/cardiac disorder, heart attack is actually very uncommon with the regularly prescribed LOW doses of amphetamine. At 75mg/day Muztang's doctor was setting her up for trouble -- as 75mgs is WAY MORE than the dosage deemed safe by the FDA. Also, we should take into account that Muztang was taking Dexedrine which is made up of dextroamphetamine -- more potent than drugs like Adderall which are made up of a mixed amphetamine salt (dextro- and levo- amphetamine).

Also, women are more likely than men to suffer congential valve defects that almost always go unnoticed and very rarely lead to a serious problem UNLESS unnecessary stress is put on the heart (like with high doses of stimulant medication).

I am just trying to put things in perspective. Just because someone takes stimulant medication does NOT predispose them to heart problems down the road. If they are taking a low dose and are an all-around healthy individual, their chances of suffering any serious cardiac consequences are slim. Also, it is suggested that patients taking stimulant medication undergo an EKG for every year of treatment to detect any abnormalities in cardiac function. Obviously, Muztang's doctor didn't order this test, because if s/he had, Muztang would have likely been taken off the meds immediately and could have avoided the heart attack.

Just the fact the Muztang was "speeding so hard" and was basically feeling high from the drug should have raised a red flag. Stimulant medication is meant to treat ADD/HD... not make the patient high. If the med is causing euphoria and the like, the patient is on a completely unreasonable dosage. At normally prescribed low doses, amphetamine will NOT cause euphoria of any sort, it will simply treat the disease at hand. Consistently bombarding the brain and circulatory system with these extreme doses of amphetamine would surely lead to something devastating, the same way "street speed" would. But at normal doses and in a healthy individual, there is no reason to be worried!!!!![/QUOTE]

You make some valid points, however, the logic you present would also dictate whether someone who drinks alcohol got liver disease or not, only basically taking into account any pre-disposed tendency or undiagnoised liver problem.

In other words, one shouldn't worry about liver related problems with alcohol if they do not have a previous condition, according to your theory......now, this doesn't make sense, does it, we all know alcohol is hard on the liver, so anyone could get liver problems from it!

But some people don't realize drugs like amphetamines and others are even more potent than alcohol is on the liver function. And amphetamines are definately known to be very hard on the circulatory/heart/vascular systems.


You see, if a drug is known to be hard on a particular organ or system, a pre-disposed condition would not necessarily be needed to cause a problem. You could have a great, normal liver function, and then years of dealing with drugs of any kind could send the liver into problems. I think if amphetamines are hard on the heart/circulatory system, this could lead to problems whether or not one had them previously.

But of course, the point that if one already has a condition....the outlook would be worse for them using a particular drug.... is valid but not the only thing to consider.

A boy died on Ritalin years ago who had no previous heart condition and the father decided to have an autopsy done.....it revealed that the valve damage was indisputibly typical of the damage seen from amphetamine use. I think had the father not ordered the autopsy, that precise damage would have not been discovered. Look up Ritalin Death for the story.

With amphetamines, they basically speed up/stimulate the nervous system, whether mildly or not, it's still not at normal speed. It is artifically induced. They do this by way of dopamine, which is an intermediate to adrenaline.

Did you know adrenaline is produced by the adrenal gland? It occurs to me that over-stimulation by drugs artificially of this eventually would lead to a sort of shut down of natural production, maybe this is why long term amphetamine use has been linked to depression?

Anyway, I for one believe these drugs and other psychoactive drugs that effect brain function (which in turn effects body function) are definately causes of many health problems. IMHO>





All times are GMT -7. The time now is 02:43 AM.





© 2021 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!